New Mexico, 2024

Wildfire in New Mexico, July 1 to 10, 2024

July 1 to 10, 2024 · NWS ABQ · 1 event in 1 county or zone

The Fisher Wildfire was a lightning started wildfire discovered within the San Mateo Mountains of western Socorro County. The fire was managed by the Magdalena Ranger District allowing it to grow to 8043 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The Fisher Wildfire was a lightning started wildfire discovered within the San Mateo Mountains of western Socorro County. The fire was managed by the Magdalena Ranger District allowing it to grow to 8043 acres. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 1, 4:29 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 1, 4:29 PM MST, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
529 PM MDT Mon Jul 1 2024

...New AVIATION...

.SYNOPSIS...
Issued at 1251 PM MDT Mon Jul 1 2024

An active 2024 North American Monsoon continues with rounds of
storms through Wednesday and the potential for flash flooding,
especially on and near area burn scars. Independence Day will be
the hottest and driest of the forecast period, with isolated
storms possible across southern portions of the area. A backdoor
front will recharge moisture Friday and lead to an uptick in storm
coverage going into the weekend, mainly along and east of the
central mountain chain. Temperatures will rise late in the weekend
and into early next week across western NM, under the influence
of high pressure parked over the Desert Southwest.

&&

.SHORT TERM...
(This evening through Tuesday night)
Issued at 1251 PM MDT Mon Jul 1 2024

An anomalously high PWAT atmosphere persists over the area, with
the 12Z KABQ upper air sounding showing 1.22" which is another
calendar day record high. A round of daytime heating triggered
convection is already underway and is forecast to expand in
coverage and intensity going into the early evening hours. The
CAMs have been consistency from this morning through mid day in
showing convection initiating and staying east of the Sacramento
burn scar complex and a round of storms impacting the Albuquerque
and Santa Fe Metros between 4-8PM. The CAMs also show the HPCC
burn scar being impacted by storms between 7-9PM this evening. A
Flash Flood Watch is in effect for much of central/western NM
through 3AM, with no changes planned. The upper high will continue
to back out of southern NM Tuesday, allowing the westerlies to
penetrate further south into the state as an upper level
trough/low ejects east out of the central Rockies. Greater west to
east storm motion may lower the threat some for burn scar flooding
Tuesday, but very little rain is needed to cause major problems
now due to saturated grounds. A Flash Flood Watch for at least our
problematic burn scars will need to be considered for Tuesday.
Otherwise, Tuesday will be similar to today with another round of
afternoon/evening storms forecast to impact the Albuquerque and
Santa Fe Metros. Given the buoyant atmosphere, convection will be
slower to diminish during the overnight hours compared to our
normal loss of diurnal heating downturns.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 1251 PM MDT Mon Jul 1 2024

Weak westerly flow will prevail Wednesday and drier air will
infiltrate northwest NM from the Great Basin as an upper high
builds east from CA across the Desert SW. Wednesday will still be
active, but not as active as today and Tuesday due to a downtrend
in PWATs. In terms of burn scar flood threat on Wednesday, the
Sacramento Complex will be the highest threat area due to slower
storm motion and higher PWATs across southern portions of the
area. The downtrend in PWATs will continue through Independence
Day as northwest flow spreads east over the area with the upper
high over CA strengthening and expanding. Independence Day will
definitely be the hottest and driest day of the forecast cycle,
but an isolated storms across southern portions of the area can
not be ruled out. Just as quickly as the area dries out, a
backdoor front will race southwest across the eastern plains to
the central mountain chain late Thursday into early Friday. This
will recharge moisture and set the stage for daily rounds of
storms across eastern NM with northwest flow aloft through the
weekend. Meanwhile, the upper high centroid will move inland and
be over CA/NV, keeping western NM dry and bringing above normal
temperatures going into early next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 520 PM MDT Mon Jul 1 2024

Scattered to numerous thunderstorms continue to trek eastward
across western and central NM with more isolated activity over
the east-central plains. The thunderstorm activity through central
NM mainly along and just north of I-40 from KGNT to KSAF will
continue to progress eastward toward KLVS over the next hour to
two hours. Hi-res CAMs show activity clearing out of the KABQ
area, but will leave a TEMPO for thunderstorms there and at KAEG
to 02Z due to a panoply of outflow boundaries still present that
could collide and produce a rogue new cell. Convective activity
will steadily taper off through the evening to about midnight or
just after. Tuesday will see another round of scattered to
numerous thunderstorms threatening locally heavy rain, cloud-to-
ground lightning, small hail and gusty winds focusing along a line
from the NE to SW corners of the forecast area. These cells will
track east through the late day and evening.

&&

.FIRE WEATHER...
Issued at 1251 PM MDT Mon Jul 1 2024
Critical fire weather conditions are not expected through at
least the next seven days as an active North American Monsoon
continues, bringing daily rounds of wetting storms and good to
excellent humidity recovery. An elevated threat for burn scar
flooding will exist through Wednesday, then trend down
Independence Day before a backdoor front recharges moisture on
Friday and brings a renewed threat for burn scar flooding going
into the weekend. Increasing northwest flow aloft will dry-out
western portions of the area from Independence Day onward through
the weekend, brining back hot, dry and unstable conditons by late
in the weekend and into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  63  89  61  93 /  30  10   5   5
Dulce...........................  53  84  46  87 /  50  20   5   5
Cuba............................  56  82  55  86 /  50  20  10  20
Gallup..........................  56  86  53  90 /  40  30  10  10
El Morro........................  57  81  56  85 /  50  50  30  20
Grants..........................  57  83  54  89 /  50  50  20  20
Quemado.........................  59  82  58  87 /  60  70  30  30
Magdalena.......................  62  82  63  84 /  70  70  40  50
Datil...........................  58  80  59  84 /  60  70  30  50
Reserve.........................  58  87  57  88 /  50  60  30  40
Glenwood........................  67  93  69  91 /  40  50  40  40
Chama...........................  50  79  48  81 /  50  20  10  20
Los Alamos......................  60  80  61  84 /  70  50  10  30
Pecos...........................  57  82  58  84 /  50  50  20  40
Cerro/Questa....................  50  80  46  81 /  60  30  10  30
Red River.......................  48  72  45  73 /  60  40  20  40
Angel Fire......................  48  75  43  77 /  40  30  10  30
Taos............................  55  84  52  86 /  70  20  10  20
Mora............................  55  81  53  82 /  50  40  10  40
Espanola........................  61  86  59  90 /  70  20  10  20
Santa Fe........................  60  82  61  84 /  70  50  20  30
Santa Fe Airport................  61  85  59  88 /  70  40  10  30
Albuquerque Foothills...........  66  86  67  89 /  70  50  30  40
Albuquerque Heights.............  65  88  66  91 /  70  40  20  30
Albuquerque Valley..............  65  90  66  92 /  70  40  20  30
Albuquerque West Mesa...........  65  87  66  91 /  70  40  20  30
Belen...........................  64  90  63  93 /  70  50  30  30
Bernalillo......................  65  89  66  92 /  70  40  20  30
Bosque Farms....................  62  90  63  92 /  70  40  20  30
Corrales........................  63  89  66  91 /  70  40  20  30
Los Lunas.......................  62  90  64  93 /  70  50  20  30
Placitas........................  64  86  66  89 /  70  40  20  30
Rio Rancho......................  65  88  66  91 /  70  40  20  30
Socorro.........................  68  90  69  92 /  70  60  30  40
Sandia Park/Cedar Crest.........  60  81  62  84 /  70  60  20  30
Tijeras.........................  62  84  62  86 /  70  50  20  30
Edgewood........................  60  85  59  86 /  60  50  20  30
Moriarty/Estancia...............  58  86  56  87 /  60  50  20  40
Clines Corners..................  57  82  57  84 /  50  60  30  40
Mountainair.....................  60  84  60  85 /  70  60  30  40
Gran Quivira....................  60  85  60  86 /  60  60  40  60
Carrizozo.......................  67  89  67  88 /  50  50  40  60
Ruidoso.........................  60  81  61  80 /  30  70  50  70
Capulin.........................  59  83  56  83 /  30  40  30  50
Raton...........................  58  88  57  87 /  30  30  20  40
Springer........................  61  89  58  89 /  30  30  20  30
Las Vegas.......................  58  83  56  83 /  40  50  20  40
Clayton.........................  66  91  63  88 /  30  30  30  30
Roy.............................  63  87  61  86 /  40  40  30  40
Conchas.........................  68  96  66  94 /  40  30  30  30
Santa Rosa......................  66  91  65  91 /  50  40  30  30
Tucumcari.......................  69  98  67  95 /  30  30  40  30
Clovis..........................  69  96  69  95 /  10  30  50  40
Portales........................  70  98  70  96 /  10  30  40  30
Fort Sumner.....................  70  95  69  94 /  30  30  40  30
Roswell.........................  74 102  75 100 /  20  30  30  40
Picacho.........................  66  91  67  90 /  30  50  30  70
Elk.............................  62  88  63  87 /  30  70  40  70

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 3 AM MDT Tuesday for NMZ203-204-206>208-
210>226-229-241.

&&

SHORT TERM...11
LONG TERM....11
AVIATION...24

In the hours before

Special weather statement, Jul 1, 3:03 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
403 PM MDT Mon Jul 1 2024

NMZ234>237-012230-
Roosevelt County-Curry County-Quay County-De Baca County-
403 PM MDT Mon Jul 1 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ROOSEVELT...NORTHERN
DE BACA...SOUTHWESTERN QUAY AND WEST CENTRAL CURRY COUNTIES THROUGH
430 PM MDT...

At 403 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of House to near Yeso. Movement
was east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Sumner, House, Tolar, Yeso, and Taiban.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Frequent dangerous cloud to ground lightning is occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3428 10376 3434 10476 3449 10463 3470 10410
      3467 10358
TIME...MOT...LOC 2203Z 257DEG 18KT 3464 10408 3439 10462

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

24
Special weather statement, Jul 1, 3:17 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
417 PM MDT Mon Jul 1 2024

NMZ212-214-218-219-221-012300-
Southern Sangre de Cristo Mountains-Santa Fe Metro Area-Glorieta Mesa
Including Glorieta Pass-Sandia/Manzano Mountains Including
Edgewood-Middle Rio Grande Valley/Albuquerque Metro Area-
417 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN SANDOVAL AND CENTRAL
SANTA FE COUNTIES THROUGH 500 PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Bajada, or 17 miles southwest of Santa Fe, moving northeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Santa Fe, Eldorado At Santa Fe, Santo Domingo Pueblo, Cerrillos Hills
State Park, Canada De Los Alamos, San Felipe Pueblo, Lamy, Hyde
Memorial State Park, La Bajada, and Madrid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3530 10634 3542 10646 3555 10633 3580 10599
      3575 10582 3554 10584 3529 10603
TIME...MOT...LOC 2217Z 237DEG 15KT 3552 10620

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

24
Special weather statement, Jul 1, 3:44 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
444 PM MDT Mon Jul 1 2024

NMZ220-222>226-012330-
Upper Tularosa Valley-Central Highlands-South Central Mountains-Lower
Rio Grande Valley-Estancia Valley-South Central Highlands-
444 PM MDT Mon Jul 1 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN LINCOLN...SOUTHEASTERN
SOCORRO AND SOUTHERN TORRANCE COUNTIES THROUGH 530 PM MDT...

At 444 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Willard to 25 miles
southeast of Bosque Del Apache Refuge. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Estancia, Carrizozo, Corona, Willard, Encino, Bingham, Gran Quivira,
Cedarvale, Ancho, and Claunch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3348 10638 3348 10684 3477 10601 3479 10529
      3339 10602 3339 10637
TIME...MOT...LOC 2244Z 266DEG 26KT 3467 10591 3346 10671

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

24
Special weather statement, Jul 1, 3:58 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
458 PM MDT Mon Jul 1 2024

NMZ212-214-218-012330-
Southern Sangre de Cristo Mountains-Santa Fe Metro Area-Glorieta Mesa
Including Glorieta Pass-
458 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SANTA FE COUNTY
THROUGH 530 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Santa Fe, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Santa Fe, Eldorado At Santa Fe, Canada De Los Alamos, Hyde Memorial
State Park, Rio En Medio in Santa Fe County, Tesuque, Glorieta,
Chupadero, and Agua Fria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area. Heavy
rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3585 10587 3563 10568 3553 10586 3555 10603
      3572 10612 3583 10606 3586 10599 3585 10596
      3586 10594
TIME...MOT...LOC 2258Z 245DEG 10KT 3568 10596

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

24
Local storm report, Jul 1, 4:06 PM MST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
506 PM MDT Mon Jul 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     Tstm Wnd Gst     10 SW Bingham           33.79N 106.49W
07/01/2024  M61 MPH          Socorro            NM   Mesonet

            Mesonet station WSM40 Mine (WSMR).

&&

RJH
Local storm report, Jul 1, 5:34 PM MST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
634 PM MDT Mon Jul 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Tstm Wnd Dmg     1 N Quemado             34.34N 108.49W
06/29/2024                   Catron             NM   Emergency Mngr

            Report forwarded by Catron County Emergency
            Manager / Fire Chief. High thunderstorm
            outflow winds destroyed two out-buildings,
            one large wooden barn, one steel (metal
            shop). The steel building ended up landing
            on top of the neighbors residence and caused
            significant damage to the structure.

&&

BTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southwest Mountains

When
July 1, 6:00 PM MST to July 10, 5:00 PM MST
Where
Southwest Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
33.961, -107.667 (the zone’s center; the record gives no point)

The Fisher Wildfire was a lightning started wildfire discovered within the San Mateo Mountains of western Socorro County. The fire was managed by the Magdalena Ranger District allowing it to grow to 8043 acres. No damage was reported.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183799.